Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 82, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2004, 6:28 PM CDT for Tuscaloosa County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2004, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 3, 2004, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
283 WUUS54 KBMX 032328 SVRBHM ALC125-040000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 628 PM CDT THU JUN 3 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 700 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF NORTHPORT...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOLT... KELLERMAN AND TUSCALOOSA. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3339 8764 3326 8770 3311 8741 3334 8727 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 3, 2:00 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT THU JUN 3 2004 .SYNOPSIS... FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS THE FORECAST AREA THROUGH SATURDAY AFTERNOON. DRIER AIR BRIEFLY FILTERS INTO THE STATE BUT STARTS MOVING NORTHWARD AGAIN BY SUNDAY. BEST RAIN CHANCES IN THE SHORT TERM OCCUR TONIGHT AND SUNDAY. && .SHORT TERM...(TONIGHT THROUGH SUNDAY) SHORT TERM MODELS ARE BETTER ALIGNED TODAY THAN IN PREVIOUS RUNS. WAS REALLY IN QUESTION ON THE DRIER AIR FILTERING INTO THE AREA AS ADVERTISED IN SOME PREVIOUS RUNS...BUT I HAVE COME TO BE A BELIEVER. A FAIRLY STOUT SHORT WAVE TROUGH NEAR SOUTHEAST MISSOURI WILL SWING EASTWARD THIS EVENING AND PUSH THE SURFACE FRONT SOUTHWARD... ALLOWING THE DRIER AIR TO FILTER INTO ALABAMA. WENT WITH SCATTERED POPS NORTH AS CONVECTION IN NORTHERN MISSISSIPPI WILL MOVE THROUGH THE AREA THIS EVENING. A CHANCE ELSEWHERE TONIGHT. ADDED PATCHY FOG AGAIN TONIGHT AS LOW LEVEL MOISTURE REMAINS HIGH AND NOT MUCH SUN DURING THE DAY. MOISTURE STARTS THE RETURN PROCESS LATE SATURDAY NIGHT AND SUNDAY AND SMALL POPS ARE IN THE FORECAST AGAIN. TOOK A MIX OF MOS GUIDANCE THIS TIME OUT...WITH NUMBERS MUCH CLOSER TOGETHER. && .LONG TERM...(MONDAY THROUGH THURSDAY)... MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN NEXT WEEK...BUT THERE ARE A FEW DIFFERENCES OF NOTE. FORECAST AREA WILL BE REMOVED FROM THE MAIN UPPER FLOW AS THE BIG FEATURES ARE A LOW/TROUGH IN THE WEST....LOW/TROUGH IN NEW ENGLAND...AND HIGH IN THE WESTERN ATLANTIC. MODELS ARE DIFFERING IN THE STRENGTH OF THE NEW ENGLAND TROUGH AND HOW MUCH THIS WEAKNESS WILL AFFECT THE EASTERN UNITED STATES. ALSO MUCH VARIATION IN HOW PROGRESSIVE THESE FEATURES WILL BE. AT ANY RATE...SURFACE BOUNDARY/MOISTURE/AND INSTABILITY WILL BE STRONGEST AND CLOSEST TO THE NORTHERN HALF OF FORECAST AREA. ENSEMBLE MEAN DEPICTS A GOOD MIX FOR RAIN CHANCES AND WILL INSTALL POPS CLOSER TO CLIMATOLOGY FOR THE WHOLE PERIOD INCLUDING NIGHT TIME. WILL STILL HAVE TO MONITOR MCS DEVELOPMENT AS A FEW SHORT WAVES MOVE CLOSE TO THE AREA...BUT WILL NOT REACH OUT ON A LIMB ABOUT EXACT TIMING OR FORMATION JUST YET. BEST CHANCES TAPERED FROM NORTH TO SOUTH. MOISTURE CONTENT WILL REMAIN FAIRLY HIGH ACROSS THE AREA WITH AT LEAST PARTLY CLOUDY SKIES. CURRENT MOS GUIDANCE IS JUST ABOVE CLIMATOLOGY FOR MOST LOCATIONS...SO MOST LOCATIONS WILL BE HELD DOWN NEAR OR JUST BELOW CLIMATE FOR TEMPS. THIS WILL BE A SLIGHT ADJUSTMENT DOWNWARD FROM CURRENT FORECAST PACKAGE. && .PRELIMINARY NUMBERS... BIRMINGHAM 64 83 60 85 63 86 / 40 10 -- -- 20 30 MONTGOMERY 67 85 62 87 65 88 / 40 10 -- 10 20 20 .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && LINHARES/75
Hazardous weather outlook, Jun 3, 1:35 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT THU JUN 3 2004 ALZ011>015-017>050-041830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 135 PM CDT THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... EXPECTING TWO DIFFERENT AREAS TO DEVELOP AROUND US THIS AFTERNOON AND EVENING. AN AREA TO THE NORTH ACROSS THE TENNESSEE VALLEY...AND ANOTHER ALONG THE COAST. CENTRAL ALABAMA HAS A CHANCE AT SOME SCATTERED STRONG STORMS...BUT THE OTHER MENTIONED AREAS WILL BE THE MAIN AREAS OF STRONGER STORMS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH THE ABOVE MENTIONED SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE CHANGES.
In the hours before
Special weather statement, Jun 3, 4:45 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT THU JUN 3 2004 ALZ012-032215- LAMAR- 445 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHWEST OF SULLIGENT...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY... VERNON AND MANSFIELD THROUGH 515 PM CDT.
Special weather statement, Jun 3, 5:00 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CDT THU JUN 3 2004 ALZ013-032245- FAYETTE- 500 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 545 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 13 MILES NORTHWEST OF BELK...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELK THROUGH 545 PM CDT.
Special weather statement, Jun 3, 5:03 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 PM CDT THU JUN 3 2004 ALZ022-032300- PICKENS- 503 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS NORTHWEST PICKENS COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...ETHELSVILLE...CARROLLTON...PALMETTO...REFORM AND GORDO THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3349 8827 3318 8829 3325 8786 3351 8792
Special weather statement, Jun 3, 6:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CDT THU JUN 3 2004 ALZ022-032330- PICKENS- 600 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 630 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS CENTRAL AND NORTHERN PICKENS COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARROLLTON...REFORM...GORDO AND PALMETTO THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3346 8820 3312 8820 3320 8789 3349 8793
Special weather statement, Jun 3, 6:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 603 PM CDT THU JUN 3 2004 ALZ023-040000- TUSCALOOSA- 603 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 700 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES NORTHWEST OF ELROD...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...SAMANTHA... NORTHPORT AND TUSCALOOSA THROUGH 700 PM CDT.
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.